Alzheimer’s patients are often given anti-psychotic drugs to help treat aggression, among other things. But scientists have found that this class of drugs has unintended side effects, including doubling the risk of possibly fatal pneumonia in elderly, in addition to causing a whole host of other problems.
Risk of Pneumonia in Elderly Doubled by Anti-psychotic Drugs
According to a study published in the Annals of Internal Medicine, researchers compared health records of patients over the age of 65, comparing those with pneumonia and those without. For those medicated with anti-psychotics, the risk of pneumonia was two-fold.
The increased risk is said to start as soon as treatment begins, meaning that not only should the prescribing of these drugs be done with extreme caution as far as doctors or psychiatrists are concerned, but that even short periods of use can have dramatic effects.
Of those in the study with pneumonia, one-fourth died within a month.
Many officials have said that doctors turn to these drugs too quickly, potentially overprescribing them without considering the repercussions.
The report suggests that the use of anti-psychotics should be monitored more closely and that they should only be used on a short term basis, but even using them for a short time can be extremely risky – with increased risk of pneumonia in elderly being just a single example.
This isn’t the first study of anti-psychotics to show the drugs are being used at alarming rates with some potentially dangerous effects. But, the difference is, past reports showed their use was predominantly in children.
As we reported last year, one study found that foster children were being drugged at alarming rates, sometimes without any diagnosis that would warrant such treatment. They were given these antipsychotics in essence to quiet them down, as tranquilizers.
Many doctors have been found to prescribe such powerful drugs to people, again—especially children, for trouble sleeping. But these powerful drugs don’t just put you to sleep; they can have serious side effects.
Some side effects include: “significant and rapid weight gain, type 2 diabetes, breast development on boys, irreversible facial tics, and an increased risk of death among the elderly.” And now we also know they increase the risk of pneumonia in elderly -and likely in others as well.
When a vulnerable person, like a child or an elder, visits a doctor for a problem, it seems they are much more apt to receive a powerful and dangerous prescription for what ails them. It isn’t clear why doctors are doling out antipsychotics like candy, but the effects and dangers are clear, and as adults caring for the children and elderly, we should be paying close attention.